MONDAY, July 15, 2019 — Patients with autoimmune diseases have an increased risk for being diagnosed with Crohn disease (CD) or ulcerative colitis (UC) while under treatment with etanercept, according to a study published online July 2 in Alimentary Pharmacology and Therapeutics.
Joshua Korzenik, M.D., from Brigham and Women’s Hospital in Boston, and colleagues used Danish health registries to examine risk for developing CD and UC while under treatment with anti-tumor necrosis factor-α (anti-TNFα) agents for diseases other than inflammatory bowel disease (e.g., rheumatoid arthritis, psoriasis/psoriatic arthritis, ankylosing spondylitis).
The researchers identified 17,018 individuals with autoimmune diseases who were exposed to anti-TNFα (mostly infliximab, etanercept, and adalimumab) and 63,308 individuals not exposed. There was an increased risk for being diagnosed with CD and UC while under etanercept treatment (adjusted hazard ratios, 2.0 [95 percent confidence interval (CI), 1.4 to 2.8] and 2.0 [95 percent CI, 1.5 to 2.8], respectively). For infliximab, the adjusted hazard ratios were 1.3 (95 percent CI, 0.8 to 2.2) and 1.0 (95 percent CI, 0.6 to 1.6), while for adalimumab, the adjusted hazard ratios were 1.2 (95 percent CI, 0.8 to 1.8) and 0.6 (95 percent CI, 0.3 to 1.0).
“This study established that there is an increased risk of developing inflammatory bowel disease in individuals taking etanercept. Recognition of this phenomenon is important for clinicians taking care of these patients,” Korzenik said in a statement. “Perhaps more importantly, this study suggests that inflammatory bowel disease may be one of the autoimmune diseases that can be provoked by anti-TNFα agents. This suggests that there may be a common mechanism of immune dysregulation underpinning these diseases.”
© 2019 HealthDay. All rights reserved.
Posted: July 2019